North Dakota, 2001Tornado in North Dakota, July 19, 2001
July 19, 2001 · NWS BIS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 2:15 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 19, 2:15 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 19 2001
THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND
CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING
ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS
FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE
NORTHEAST. LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS.
WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE
WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY.
AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON
BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A
SURFACE HIGH OVER SOUTHERN MANITOBA. THAT WILL DROP THE DEWPOINTS
INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG
CONVECTION. WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY
DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS
WILL BE SEASONAL.
.BIS...NONE.
TSW
In the hours before
Local storm report, Jul 19, 11:02 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1202 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1104 PM MONANGO ND .75 INCH HAIL
07/18/01 DICKEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1111 PM HETTINGER ARPT ND 72 MPH TSTM GUST
07/18/01 ADAMS REPORTED BY ASOS.Local storm report, Jul 19, 4:08 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM POWERS LAKE ND .75 INCH HAIL
07/19/01 BURKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 19, 4:17 PM CST, 21 minutes before
NDZ001-192320-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
517 PM CDT THU JUL 19 2001
...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT...
LOCAL RADAR INDICATES SCATTERED THUNDERSTORMS IN MUCH OF DIVIDE
COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.
THOMSON
Tornado, Burke
- When
- July 19, 4:38 PM CST
- Where
- Burke County, 15 mi E of Powers Lake
- Rating
- F1
- Path length
- 10 mi
- Path width
- 100 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.567, -102.300
The multi-vortex tornado cut a 2 mile wide swath across open country twisting off numerous tree tops.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Delaware, July 19 to 22, 200120 injured · 1 event
- Heat in Texas, July 19, 20011 death · 1 event
- Damaging Winds in Kansas, July 19, 2001$2.0 million · 87 kt wind · 2 events
- Flood and Damaging Winds in Ohio, July 19, 2001$100,000 · 3 events
- Lightning Strike in Oregon, July 19, 2001$100,000 · 1 event
- Flash Flooding in Missouri, July 19, 2001$50,000 · 2 events
- Damaging Wind in North Dakota, July 19, 2001$50,000 · 66 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 19, 2001$30,000 · 62 kt wind · 7 events
- Lightning Strike in Florida, July 19, 2001$35,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 19 to 20, 20011.75 in hail · 18 events
- Hail and Damaging Wind in Montana, July 19, 20011.75 in hail · 16 events
- Lightning Strike in Georgia, July 19, 20011 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257038.